Skip Navigation Links
Journal of Environmental Accounting and Management
António Mendes Lopes (editor), Jiazhong Zhang(editor)
António Mendes Lopes (editor)

University of Porto, Portugal


Jiazhong Zhang (editor)

School of Energy and Power Engineering, Xi'an Jiaotong University, Xi'an, Shaanxi Province 710049, China

Fax: +86 29 82668723 Email:

Effect of Prey Refuge in a Three Species Food Chain Model with Beddington-DeAngelis Functional Response

Journal of Environmental Accounting and Management 11(2) (2023) 139--160 | DOI:10.5890/JEAM.2023.06.002

Lakshmi Narayan Guin$^{1}$, Sriparna Nandi$^{1}$, Santabrata Chakravarty$^{2}$

$^{1}$ Department of Mathematics, Visva-Bharati, Santiniketan-731 235, West Bengal, India, Telefax: +913463261029

$^{2}$ Former Professor, Department of Mathematics, Visva-Bharati, Santiniketan-731 235, West Bengal, India

Download Full Text PDF



The present theoretical investigation concerns itself with a three-species food chain model of the Beddington-DeAngelis variety paying special attention to prey refuge. The analytical treatment yields different conditions for the existence of ecologically feasible equilibria. The local stability analysis is carried out for these equilibria from analytical point of view while their global performance is numerically simulated for an ecologically meaningful choice of parameters. Special emphasis is put on the dynamics of bifurcation of the system fashioned by prey refuge parameter. The numerical simulations reveal that the present food chain model with constant prey refuge prevails upon limit cycle from the stable scenario to reduce the refuge parameter value. This observation supports one to conclude that the prey refuge parameter plays a significant role in controlling the dynamics of bifurcation of the system under consideration.


All the authors are grateful to the anonymous referees and the Editor, Journal of Environmental Accounting and Management (JEAM), L \& H Scientific Publishing, LLC for their watchful reading, introductory remarks, and supportive ideas, which have helped us develop the presentation of this research work a lot. The first author gratefully acknowledges the financial support in part from Special Assistance Programme (SAP-III) sponsored by the University Grants Commission (UGC), New Delhi, India (Grant No. F.$510$ / $3$ / DRS-III / $2015$ (SAP-I)).


  1. [1]  Gause, G.F. (1934), The Struggle for Existence, Williams and Wilkins, Baltimore, United States.
  2. [2]  Volterra, V. (1928), Variations and fluctuations of the number of individuals in animal species living together, ICES Journal of Marine Science, 3(1), 3-51.
  3. [3]  Sarkar, K., Ali, N., and Guin, L.N. (2021), Dynamical complexity in a tritrophic food chain model with prey harvesting, Discontinuity, Nonlinearity, and Complexity, 10(4), 705-722.
  4. [4]  Sarkar, K., Ali, N., and Guin, L.N. (2021), Fear effect in a tri-trophic food chain model with Holling type IV functional response, Journal of Environmental Accounting and Management, 9(3), 235-253.
  5. [5]  Ayala, F.J. (1969), Experimental invalidation of the principle of competitive exclusion, Nature, 224, 1076-1079.
  6. [6]  Kar, T.K., Ghorai, A., and Jana, S. (2012), Dynamics of pest and its predator model with disease in the pest and optimal use of pesticide, Journal of Theoretical Biology, 310, 187-198.
  7. [7]  Dimitrov, D.T. and Kojouharov, H.V. (2005), Complete mathematical analysis of predator-prey models with linear prey growth and Beddington-DeAngelis functional response, Applied Mathematics and Computation, 162(2), 523-538.
  8. [8]  Armstrong, R.A. and McGehee, R. (1980), Competitive exclusion, The American Naturalist, 115, 151-170.
  9. [9]  Kar, T.K., Ghorai, A., and Batabyal, A. (2012), Global dynamics and bifurcation of a tri-trophic food chain model, World Journal of Modelling and Simulation, 8(1), 66-80.
  10. [10]  Holling, C.S. (1965), The functional response of predator to prey density and its role in mimicry and population regulations, Memoirs of the Entomological Society of Canada, 97(S45), 1-60.
  11. [11]  Kar, T.K., Ghorai, A., and Jana, S. (2013), Dynamic consequences of prey refugia in a two-predator-one-prey system, Journal of Biological Systems, 21(02), 1350013.
  12. [12]  Beddington, J.R. (1975), Mutual interference between parasites or predator and its effect on searching efficiency, Journal of Animal Ecology, 44, 331-340.
  13. [13]  DeAngelis, D.L., Goldstein, R.A., and O'Neill, R.V. (1975), A model for trophic interaction, Ecology, 56(4), 881-892.
  14. [14]  Zhang, X.C., Sun, G.Q., and Jin, Z. (2012), Spatial dynamics in a predator-prey model with Beddington-DeAngelis functional response, Physical Review E, 85(2), 021924.
  15. [15]  Guin, L.N., Mondal, B., and Chakravarty, S. (2016), Existence of spatiotemporal patterns in the reaction-diffusion predator-prey model incorporating prey refuge, International Journal of Biomathematics, 9(06), 1650085.
  16. [16]  Wang, H., Morrison, W., Singh, A., and Weiss, H.H. (2009), Modeling inverted biomass pyramids and refuges in ecosystems, Ecological Modelling, 220(11), 1376-1382.
  17. [17]  Guin, L.N. and Acharya, S. (2017), Dynamic behaviour of a reaction-diffusion predator-prey model with both refuge and harvesting, Nonlinear Dynamics, 88(2), 1501-1533.
  18. [18]  Guin, L.N., Das, E., and Sambath, M. (2020), Pattern formation scenario through Turing instability in interacting reaction-diffusion systems with both refuge and nonlinear harvesting, Journal of Applied Nonlinear Dynamics, 9(1), 1-21.
  19. [19]  Gonzalez-Olivares, E. and Ramos-Jiliberto, R. (2003), Dynamic consequences of prey refuges in a simple model system: more prey, fewer predators and enhanced stability, Ecological Modelling, 166(1-2), 135-146.
  20. [20]  Huang, Y., Chen, F., and Zhong, L. (2006), Stability analysis of a prey-predator model with Holling type III response function incorporating a prey refuge, Applied Mathematics and Computation, 182(1), 672-683.
  21. [21]  Chen, F., Chen, L., and Xie, X. (2009), On a Leslie-Gower predator-prey model incorporating a prey refuge, Nonlinear Analysis: Real World Application, 10(5), 2905-2908.
  22. [22]  Kar, T.K. (2006), Modelling and analysis of a harvested prey-predator system incorporating a prey refuge, Journal of Computational and Applied Mathematics, 185(1), 19-33.
  23. [23]  Ji, L. and Wu, C. (2010), Qualitative analysis of a predator-prey model with constant-rate prey harvesting incorporating a constant prey refuge, Nonlinear Analysis: Real World Applications, 11(4), 2285-2295.
  24. [24]  Tao, Y., Wang, X., and Song, X. (2011), Effect of prey refuge on a harvested predator-prey model with generalized functional response, Communications in Nonlinear Science and Numerical Simulation, 16(2), 1052-1059.
  25. [25]  Guin, L.N. (2014), Existence of spatial patterns in a predator-prey model with self- and cross-diffusion, Applied Mathematics and Computation, 226, 320-335.
  26. [26]  Guin, L.N., and Mandal, P.K. (2014), Spatiotemporal dynamics of reaction-diffusion models of interacting populations, Applied Mathematical Modelling, 38(17-18), 4417-4427.
  27. [27]  Guin, L.N., Chakravarty, S., and Mandal, P.K. (2015), Existence of spatial patterns in reaction-diffusion systems incorporating a prey refuge, Nonlinear Analysis: Modelling and Control, 20(04), 509-527.
  28. [28]  Han, R., Guin, L.N., and Dai, B. (2020), Cross-diffusion-driven pattern formation and selection in a modified Leslie-Gower predator-prey model with fear effect, Journal of Biological Systems, 28(01), 27-64.
  29. [29]  Guin, L.N., Murmu, R., Baek, H., and Kim, K.H. (2020), Dynamical analysis of a Beddington-DeAngelis interacting species system with harvesting, Mathematical Problems in Engineering, 2020 Article ID 7596394.
  30. [30]  Han, R., Guin, L.N., and Dai, B. (2021), Consequences of refuge and diffusion in a spatiotemporal predator-prey model, Nonlinear Analysis: Real World Applications, 60, 103311.
  31. [31]  Djilali, S. (2020), Spatiotemporal patterns induced by cross-diffusion in predator-prey model with prey herd shape effect, International Journal of Biomathematics, 13(04), 2050030.
  32. [32]  Souna, F., Lakmeche, A., and Djilali, S. (2020), The effect of the defensive strategy taken by the prey on predator-prey interaction, Journal of Applied Mathematics and Computing, 64(1), 665-690.
  33. [33]  Souna, F., Djilali, S., and Charif, F. (2020), Mathematical analysis of a diffusive predator-prey model with herd behavior and prey escaping, Mathematical Modelling of Natural Phenomena, 15, 23.
  34. [34]  Souna, F., Lakmeche, A., and Djilali, S. (2020), Spatiotemporal patterns in a diffusive predator-prey model with protection zone and predator harvesting, Chaos, Solitons \& Fractals, 140, 110180.
  35. [35]  Bentout, S., Djilali, S., and Kumar, S. (2021), Mathematical analysis of the influence of prey escaping from prey herd on three species fractional predator-prey interaction model, Physica A: Statistical Mechanics and its Applications, 572, 125840.
  36. [36]  Djilali, S. and Ghanbari, B. (2021), Dynamical behavior of two predators-one prey model with generalized functional response and time-fractional derivative, Advances in Difference Equations, 2021(235), 1-19.
  37. [37]  Souna, F., Djilali, S., and Lakmeche, A. (2021), Spatiotemporal behavior in a predator--prey model with herd behavior and cross-diffusion and fear effect,The European Physical Journal Plus, 136(5), 1-21.
  38. [38]  Djilali, S., and Bentout, S. (2021), Pattern formations of a delayed diffusive predator-prey model with predator harvesting and prey social behavior, Mathematical Methods in the Applied Sciences, 44(11), 9128-9142.
  39. [39]  Hacini, M.E.M., Hammoudi, D., Djilali, S., and Bentout, S. (2021), Optimal harvesting and stability of a predator-prey model for fish populations with schooling behavior, Theory in Biosciences, 140, 225-239.
  40. [40]  Djilali, S., Bentout, S., Ghanbari, B., and Kumar, S. (2021), Modeling escaping behavior from the herd in different ecological interactions, Physica Scripta, 96(12), 124016.
  41. [41]  Khalaf, A.D., Zeb, A., Sabawi, Y.A., Djilali, S., and Wang, X. (2021), Optimal rates for the parameter prediction of a Gaussian Vasicek process, The European Physical Journal Plus, 136(8), 808.